Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Psychopharmacology (Berl). 2009 Jan;202(1-3):397-402. doi: 10.1007/s00213-008-1312-7. Epub 2008 Sep 11.

Facilitation of extinction of operant behaviour in mice by D-cycloserine.

Author information

  • 1School of Psychology, University of Ulster, Coleraine BT521SA, Northern Ireland, UK.

Abstract

RATIONALE AND OBJECTIVE:

The N-methyl-D-aspartate receptor agonist D-cycloserine (DCS) facilitates extinction following Pavlovian fear conditioning or conditioned place preference in rats, but its effects on extinction following operant conditioning are not previously established. We studied the effects of DCS on operant extinction with mice, previously shown to be facilitated by GABAergic potentiators including chlordiazepoxide.

MATERIALS AND METHODS:

Following training of lever pressing by C57Bl/6 male mice on a discrete-trial fixed-ratio food reinforcement schedule with six reinforcers per session, 48-trial extinction sessions were conducted at 3- (Experiment 1) or 4-day intervals (Experiment 2). Effects of DCS (15 or 30 mg/kg, i.p.) administered immediately after 48-trial extinction sessions were compared with those of saline injections.

RESULTS:

With 3-day intervals between extinction sessions, post-session administration of DCS facilitated extinction, and this effect was stronger with 4-day intervals between extinction sessions. Facilitation of extinction by post-session drug administration persisted over a number of extinction sessions.

CONCLUSIONS:

Operant extinction in mice can be facilitated by DCS, a glutamatergic agonist, as well as by GABAergic potentiators. The relationship between glutamatergic and GABAergic processes in operant extinction is yet to be established. These findings strengthen the basis for clinical uses of DCS.

PMID:
18781295
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Springer
    Loading ...
    Write to the Help Desk